Winter Storm, Highland
- When
- December 5, 12:00 AM EST to 3:00 PM EST
- Where
- Highland forecast zone
- Reported by
- TRAINED SPOTTER
Low pressure moved from North Carolina to the Delmarva Peninsula between midnight and 3 pm on the 5th. This storm produced accumulating snowfall across the entire region as it moved by.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure moved from North Carolina to the Delmarva Peninsula between midnight and 3 pm on the 5th. This storm produced accumulating snowfall across the entire region as it moved by. Across the Central Piedmont and Fredericksburg area, freezing rain and sleet was mixed in with the snow. The snow and sleet accumulations ranged from 4 to 6 inches in this area. Along the Blue Ridge Mountains and the Central Shenandoah Valley, snowfall accumulations ranged from 5 to 7 inches. Across the Northern Shenandoah Valley and Northern Virginia, snowfall totals between 5 and 8 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 7:58 PM EST, 4 hours 2 minutes earlier.
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
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-050900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1115 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... LOW PRESSURE OVER LOUISIANA WILL MOVE NORTHEAST...REACHING THE NORTH CAROLINA COAST THURSDAY MORNING. SINCE THE AIR CURRENTLY OVER THE MID ATLANTIC REGION IS VERY COLD...THE PRECIPITATION PRODUCED BY THIS SYSTEM IS EXPECTED TO BE MOSTLY SNOW. SNOW WILL MOVE INTO CENTRAL VIRGINIA THIS EVENING....REACHING THE WASHINGTON METRO AREA...WESTERN MARYLAND AND EASTERN WEST VIRGINIA AROUND MIDNIGHT. LASTLY...SNOW WILL BEGIN IN BALTIMORE AND NORTHEAST MARYLAND DURING THE EARLY MORNING HOURS. ACROSS CENTRAL AND WESTERN MARYLAND INCLUDING THE WASHINGTON AND BALTIMORE METRO AREAS...NORTHERN AND NORTHWEST VIRGINIA...AND THE NORTHEAST WEST VIRGINIA PANHANDLE...ONE TO THREE INCHES OF SNOW IS EXPECTED TONIGHT. THURSDAY...ANOTHER ONE TO THREE INCHES IS EXPECTED WEST OF THE BLUE RIDGE...WITH TWO TO FOUR INCHES EAST OF THE RIDGE. ACROSS CENTRAL VIRGINIA...INCLUDING STAUNTON...HARRISONBURG... CHARLOTTESVILLE...AND FREDERICKSBURG...THREE TO FIVE INCHES OF SNOW IS EXPECTED TONIGHT...WITH ANOTHER TWO TO FOUR ON THURSDAY. IN LOWER SOUTHERN MARYLAND....ONE TO THREE INCHES IS EXPECTED TONIGHT. THURSDAY THE SNOW WILL MIX WITH SLEET AND RAIN WHICH WILL CUT DOWN ON ACCUMULATIONS. IN ADDITION...SOME SLEET MAY MIX WITH THE SNOW ON THURSDAY IN THE BALTIMORE AND WASHINGTON METRO AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS ARE EXPECTED TO ASKED TO REPORT SNOWFALL TOTALS TONIGHT AND THURSDAY TO THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WALSTON
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327158, 5327159, 5327160, 5327161, 5327162, 5327163, 5327164, 5327165, 5327166, 5327167, 5327168, 5327169, 5327170, 5327171, 5327172, 5327173, 5327174, 5327175, 5327176, 5327177, 5327178, 5327290, 5327291.